Texas, 2009

High Wind in Texas, March 30, 2009

March 30, 2009 · NWS LUB · 1 event in 1 county or zone

Strong southwest to west winds blew across the western half of the west Texas South Plains during the afternoon hours of the 30th, creating critical fire weather conditions. A brief and isolated severe wind gust up to 61 mph was recorded by the Texas Tech University West Texas Mesonet station near Levelland.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Strong southwest to west winds blew across the western half of the west Texas South Plains during the afternoon hours of the 30th, creating critical fire weather conditions. A brief and isolated severe wind gust up to 61 mph was recorded by the Texas Tech University West Texas Mesonet station near Levelland. No damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Mar 30, 11:49 AM CST, 1 hour 31 minutes earlier.

Area forecast discussion, Mar 30, 11:49 AM CST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
1249 PM CDT MON MAR 30 2009

.AVIATION...
GUSTY SOUTHWEST TO WEST WINDS WILL CONTINUE ACROSS THE REGION
UNTIL A COLD FRONT MOVES THROUGH THIS EVENING. WIND SPEEDS SHOULD
INCREASE TO NEARLY THE 30G40KT RANGE AT BOTH TERMINALS WHILE A
WEST-NW WIND SHIFT SLOWLY MOVES THROUGH THE SW PANHANDLE AND WESTERN
SOUTH PLAINS AND INTO THE KLBB AND KCDS AREAS AROUND 5 PM. COLD
FRONT WILL FOLLOW AROUND 7 PM AT KCDS AND 10 PM AT KLBB AND BRING
A MORE NORTHERLY WIND SHIFT. WIND SPEEDS WILL ALSO BE DECREASING
AFTER 7-9 PM...BECOMING GENERALLY NWERLY UNTIL 12 KTS AFTER
MIDNIGHT. VFR CONDITIONS WILL CONTINUE AREAWIDE. SOME MID TO HIGH
LEVEL CLOUDS MAY APPROACH BOTH TERMINALS LATE IN THE DAY.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: TXZ021>044.

WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: TXZ021>031-033>036-039>041.

&&

33
Hazardous weather outlook, Mar 30, 4:32 AM CST, 8 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
532 AM CDT MON MAR 30 2009

TXZ021>044-311045-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
532 AM CDT MON MAR 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

FIRE WEATHER

WEST TO NORTHWEST WINDS OF 20 TO 30 MPH AT THE 20-FOOT LEVEL CAN
BE EXPECTED THIS AFTERNOON ACROSS THE SOUTH PLAINS...ROLLING
PLAINS AND EXTREME SOUTHERN PANHANDLE. FOR DETAILS REFER TO THE
RED FLAG WARNING ISSUED BY THIS OFFICE AT 403 AM.

NON PRECIPITATION

AN UPPER LEVEL STORM SYSTEM MOVING ONTO THE CENTRAL PLAINS STATES
TODAY WILL CREATE STRONG WEST WINDS OF 25 TO 35 MPH ACROSS THE
SOUTH PLAINS AND EXTREME SOUTHERN PANHANDLE. FOR DETAILS REFER TO
THE WIND ADVISORY ISSUED BY THIS OFFICE AT 403 AM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Hockley

When
March 30, 1:20 PM CST
Where
Hockley forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 155218.